Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Charleston, SC

June 29, 2016Chatham County, Effingham County, Georgia; Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 29, 2016, 3:47 PM EDT for Chatham County, Effingham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 3:47 PM EDT (19:47 UTC)
Expired
Jun 29, 2016, 4:45 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chatham County, GA, Effingham County, GA, Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:02 PM EDTTSTM WND DMG2 Ssw Beaufort, SCWARNING POINT REPORTED TREE LIMB BROUGHT DOWN POWERLINE AT 500 BLOCK OF BATTERY CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS52 KCHS 291947
SVRCHS
GAC051-103-SCC013-053-292045-
/O.NEW.KCHS.SV.W.0067.160629T1947Z-160629T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  CHATHAM COUNTY IN SOUTHEASTERN GEORGIA...
  EFFINGHAM COUNTY IN SOUTHEASTERN GEORGIA...
  BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  JASPER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 445 PM EDT

* AT 346 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF BLUFFTON TO 7 MILES NORTH OF
  POOLER...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAVANNAH...HILTON HEAD ISLAND...POOLER...BLUFFTON...BEAUFORT...PORT
  ROYAL...BELLINGER HILL AREA AND RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. IF THIS IS NOT POSSIBLE...AVOID OPEN OUTDOOR
SPACES AND REMAIN LOW. STAY AWAY FROM TALL OBJECTS SUCH AS TREES AND
UTILITY POLES.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3236 8056 3199 8106 3220 8141 3229 8133
      3224 8102 3246 8074
TIME...MOT...LOC 1946Z 315DEG 22KT 3237 8086 3221 8121 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
600 
WWUS52 KCHS 291954
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT WED JUN 29 2016

GAC051-103-SCC013-053-292045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-160629T2045Z/
CHATHAM GA-EFFINGHAM GA-BEAUFORT SC-JASPER SC-
354 PM EDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHATHAM...EFFINGHAM...BEAUFORT AND JASPER COUNTIES...

AT 353 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF BLUFFTON TO 7 MILES NORTH OF POOLER...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
SAVANNAH...HILTON HEAD ISLAND...POOLER...BLUFFTON...BEAUFORT...PORT ROYAL...
BELLINGER HILL AREA AND RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE POTENTIALLY DEADLY STORMS. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3236 8056 3199 8106 3220 8141 3229 8133
      3224 8102 3246 8074
TIME...MOT...LOC 1953Z 326DEG 12KT 3235 8083 3222 8125 

HAIL...0.75IN
WIND...70MPH
 
$$
798 
WWUS52 KCHS 292009
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT WED JUN 29 2016

GAC051-103-SCC013-053-292045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-160629T2045Z/
CHATHAM GA-EFFINGHAM GA-BEAUFORT SC-JASPER SC-
409 PM EDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHATHAM...EFFINGHAM...BEAUFORT AND JASPER COUNTIES...

AT 409 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PORT ROYAL TO NEAR BELLINGER HILL AREA TO 6 MILES
NORTHWEST OF POOLER...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAVANNAH...HILTON HEAD ISLAND...POOLER...BLUFFTON...BEAUFORT...PORT ROYAL...
BELLINGER HILL AREA AND RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3236 8056 3199 8106 3220 8141 3229 8133
      3224 8102 3246 8074
TIME...MOT...LOC 2009Z 302DEG 26KT 3239 8069 3218 8096 3220 8130 

HAIL...<.75IN
WIND...60MPH
 
$$
713 
WWUS52 KCHS 292040
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT WED JUN 29 2016

GAC051-103-SCC013-053-292049-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-160629T2045Z/
CHATHAM GA-EFFINGHAM GA-BEAUFORT SC-JASPER SC-
440 PM EDT WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM...EFFINGHAM...BEAUFORT
AND JASPER COUNTIES WILL EXPIRE AT 445 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3236 8056 3199 8106 3220 8141 3229 8133
      3224 8102 3246 8074
TIME...MOT...LOC 2038Z 315DEG 22KT 3239 8069 3218 8096 3220 8130 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:38 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 29, 3:38 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT WED JUN 29 2016

.SYNOPSIS...
Through the middle of next week, Atlantic high pressure will
prevail, while a stationary front will linger inland.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
In addition to a diffuse surface front, weak upper jet diffluence,
abundant convective outflow boundaries, weak shortwave energy and
a developing sea breeze will work with 1000 to 1500 J/kg MLCAPEs
to produce scattered to numerous showers and tstms through early
evening. The greatest coverage is trending toward southeast GA
where more sunshine occurred and slightly greater instability
exists. Later this evening the coverage should diminish as the
boundary layer stabilizes. However we maintained isolated showers
and tstms through tonight given the very moist airmass and
continued weak shortwave energy rippling through. Extensive cloud
cover should limit fog potential though patchy fog is possible in
areas that receive rainfall. Lows will be in the lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday through Saturday: Expect typically hot/humid conditions
accompanied by normal to slightly above normal pops. Any daily
variations will be governed by subtle changes in various parameters,
including the impacts of antecedent convection, slight changes in
deep layered mean relative humidity and fluctuations in the broad
upper trough over the region. Maximum pops of 40-50 percent are
focused along the sea breeze during the afternoon/evening hours each
day, and pops increase to 30-40 percent across central/northern
coastal counties and adjacent coastal waters each night/early
morning. Brief/localized episodes of damaging wind gusts and
excessive rainfall could occur especially during the
afternoon/evening hours. Interesting to note that forecast
temperatures in the lower/mid 90s could support stronger instability
and perhaps a somewhat greater chance for pulse severe thunderstorms
along the sea breeze Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term forecast period looks relatively uneventful for the
forecast area. The mid/upper level flow will flatten out beginning
Saturday night and Sunday, and there some indications that the
subtropical ridge will build back westward and nudge into the
Southeast through early to mid week. At the surface, the subtropical
high will build back into the area and result in a rather homogeneous
pattern through the end of the forecast period. For now, the
forecast features chance diurnal POPs, but the overall coverage
could end up being less if the upper ridge turns out to be as strong
as portrayed on some of the global models. One thing looks certain,
temperatures will be on the upward trend with mid to upper 90s quite
prevalent by Monday and Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Fairly good coverage of convection this afternoon will likely
bring occasional TSRA to both terminals though late afternoon at
KCHS and early evening at KSAV. For the rest of the night only
isolated showers expected. Cannot rule out some low stratus late
tonight but the greatest chance will be farther inland close to
the retreating surface front.

Extended Aviation Outlook: Flight restrictions are possible within
any showers/thunderstorms through the period. Outside of convection,
mainly VFR conditions are expected.

&&

.MARINE...
Winds gradually becoming more SSW overnight as Atlantic high
pressure regains control. Wind speeds will remain below 15 kt.

Thursday through Monday: Outside localized impacts of thunderstorms,
expect no significant day-to-day variation this period. No Small
Craft Advisory conditions are expected. Winds will turn onshore each
afternoon/early evening due to the sea breeze circulation, then
winds will veer SW each night. Through the period, winds should
remain 20 kt or less, with periods of max wind speeds during the sea
breeze and overnight due to modest nocturnal surging. Seas of 2-4
feet should prevail through the period.

&&

.TIDES/COASTAL FLOODING...
The upcoming Perigee occurs early Friday and the New Moon occurs
Independence Day. This scenario will support elevated tides, with
shallow salt water flooding possible late this week into early next
week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...SPR
LONG TERM...BSH
AVIATION...JRL/SPR
MARINE...JRL/SPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 29, 4:21 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT WED JUN 29 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-300830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
421 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:02 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT WED JUN 29 2016

GAZ101-SCZ047-051-292000-
EFFINGHAM GA-COASTAL JASPER SC-INLAND JASPER SC-
302 PM EDT WED JUN 29 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 400 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TILLMAN TO NEAR
RINCON...AND MOVING EAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OJBECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
RIDGELAND...SPRINGFIELD...RINCON...HARDEEVILLE...GRAHAMVILLE...
OLD HOUSE...PURYSBURGH AND TILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID USING METAL EQUIPMENT AND KEEP DISTANCE FROM OBJECTS SUCH AS
IRRIGATION SYSTEMS... POLES...FENCES AND TREES. LIVESTOCK AND
OUTDOOR PETS ARE PARTICULARLY VULNERABLE IN OPEN FIELDS AND SHOULD
BE TAKEN INTO SHELTERS IF TIME PERMITS.

&&

LAT...LON 3228 8144 3253 8105 3249 8082 3247 8082
      3224 8115
TIME...MOT...LOC 1902Z 272DEG 12KT 3247 8105 3232 8127

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:07 PM EDTSpecial Weather StatementCHSEvans68 min
Jun 28, 8:21 PM EDTAreal Flood AdvisoryCHSBryan, Bulloch, Candler, Chatham, Effingham, Evans and 3 more114 min
Jun 28, 8:52 PM EDTSpecial Weather StatementCHSChatham23 min
Jun 28, 8:57 PM EDTSevere Thunderstorm WarningCHSChatham63 min
Jun 29, 3:09 PM EDTSevere Thunderstorm WarningCHSEffingham66 min
Jun 29, 4:05 PM EDTSpecial Weather StatementCHSEvans25 min
Jun 29, 4:24 PM EDTSpecial Weather StatementCHSEvans, Tattnall36 min
Jun 29, 4:26 PM EDTAreal Flood AdvisoryCHSEvans, Tattnall94 min
Jun 29, 4:57 PM EDTFlash Flood WarningCHSEvans, Tattnall2 hr
Jun 29, 5:12 PM EDTSpecial Weather StatementCHSEvans18 min
Jun 28, 8:39 PM EDTSpecial Weather StatementCHSJasper36 min
Jun 28, 9:05 PM EDTSpecial Marine WarningCHS115 min
Jun 28, 11:09 PM EDTSpecial Marine WarningCHS2 hr
Jun 29, 3:02 PM EDTSpecial Weather StatementCHSJasper58 min
Jun 29, 3:29 PM EDTAreal Flood AdvisoryCHSCharleston61 min
Jun 29, 4:14 PM EDTAreal Flood AdvisoryCHSCharleston61 min
Jun 29, 4:27 PM EDTSpecial Marine WarningCHS63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.